Opsoclonus Due to Diphenhydramine (Benadryl) Poisoning (video)



From the NEJM YouTube channel: Opsoclonus consists of involuntary, irregular, back-to-back, multivectorial, saccadic eye movements while the gaze is fixed. It is seen primarily in association with autoimmune processes after viral infection and with paraneoplastic encephalitis but has also been described after ingestion of organophosphates, lithium, cetirizine, amitryptiline, and diphenhydramine.

The NEJM case report describes a 20-year-old woman was admitted 2 hours after ingesting 5 grams of diphenhydramine in a suicide attempt. She had several seizures. ECG showed sinus tachycardia at 172 beats per minute and opsoclonus.

She required intubation for airway protection. The opsoclonus resolved 8 hours after her admission.

Benadryl disoverer, George Rieveschl, realized the powerful potential of the 19-syllable antihistamine compound while researching muscle relaxants in 1940s.

References:

Opsoclonus Due to Diphenhydramine Poisoning. Shaun D. Carstairs, M.D., and Aaron B. Schneir, M.D. N Engl J Med 2010; 363:e40

George Rieveschl, Inventor of Benadryl, Dies at 91

Former Olympian and coach died of antihistamine overdose

Certain Meds, Driving Can Be Deadly Mix - FDA: nonprescription antihistamines, anti-diarrheals, anti-nausea meds http://buff.ly/1t1Wq9X

No comments:

Post a Comment

Blog Widget by LinkWithin